Alert archive / Louisiana / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood watch at May 9, 2021, 8:48 PM CDT for 15 parishes in Louisiana; 5 counties in Mississippi. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2021, 8:48 PM CDT (01:48 UTC)
- Expired
- May 10, 2021, 12:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS New Orleans, LA
- Flood severity
- None
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
195 WGUS64 KLIX 100148 FFALIX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New Orleans LA 848 PM CDT Sun May 9 2021 LAZ034>037-039-046>050-056>061-063>065-071-072-075>078-MSZ068>071- 077-080>082-101200- /O.NEW.KLIX.FF.A.0006.210510T0148Z-210510T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston- Assumption-St. James-St. John The Baptist-Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans- Wilkinson-Amite-Pike-Walthall-Pearl River-Hancock-Harrison-Jackson- Including the cities of Convent, Gonzales, Dexter, Chalmette, Covington, Belle Chasse, White Castle, East New Orleans, Gramercy, Bayou Cane, Amite, Pascagoula, Raceland, Wakefield, Gloster, Waveland, Easleyville, McComb, McNeil, Montpelier, Livonia, Darlington, Gillsberg, Gulfport, Jackson, Spillman, Greensburg, Liberty, Port Allen, Diamondhead, Roseland, Hammond, Metairie, Salem, Kenner, St. Francisville, Enon, St. Martin, Labadieville, Thibodaux, Clinton, Mandeville, Prairieville, Violet, Dolorosa, Donaldsonville, Lutcher, Ocean Springs, Robert, Bogalusa, Larose, Poplarville, Tylertown, Centreville, Destrehan, Baton Rouge, New Roads, Lettsworth, Picayune, Paincourtville, Franklinton, Gautier, Slidell, Walker, Felps, Laplace, Woodville, Denham Springs, New Orleans, Wilmer, Lacombe, Plaquemine, Fort Adams, Brusly, Bayou Sorrel, Kentwood, Pierre Part, Watson, Houma, Addis, Smithdale, Moss Point, Ponchatoula, Crossroads, Norco, Reserve, and Bay St. Louis 848 PM CDT Sun May 9 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in New Orleans has issued a * Flash Flood Watch for portions of southeast Louisiana and Mississippi, including the following areas, in southeast Louisiana, Ascension, Assumption, East Baton Rouge, East Feliciana, Eastern Orleans, Iberville, Livingston, Northern Tangipahoa, Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, West Feliciana and Western Orleans. In Mississippi, Amite, Hancock, Harrison, Jackson, Pearl River, Pike, Walthall and Wilkinson. * Through Monday morning * Showers and thunderstorms are expected to move in overnight and could slow down or even stall for a few hours. This would lead to very heavy rain occurring in a short time which could lead to areas of flash flooding. This also may occur during rush hour traffic. $$ CAB
2 follow-up statements
102 WGUS64 KLIX 101037 FFALIX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New Orleans LA 537 AM CDT Mon May 10 2021 MSZ068>071-101145- /O.CAN.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wilkinson-Amite-Pike-Walthall- Including the cities of Gillsberg, Dolorosa, Dexter, Woodville, McComb, Fort Adams, Liberty, Gloster, Salem, Tylertown, Smithdale, and Centreville 537 AM CDT Mon May 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southern Mississippi, including the following areas, Amite, Pike, Walthall and Wilkinson has been cancelled. The Flood Watch is cancelled. $$ LAZ056>061-063>065-077-078-101845- /O.EXT.KLIX.FF.A.0006.000000T0000Z-210510T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Assumption-St. James-St. John The Baptist-Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-Western Orleans-Eastern Orleans- Including the cities of Lutcher, Convent, Chalmette, Larose, Belle Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Metairie, Pierre Part, Houma, Paincourtville, Reserve, Kenner, Raceland, Norco, Labadieville, Laplace, Thibodaux, New Orleans, and Violet 537 AM CDT Mon May 10 2021 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... The Flash Flood Watch is now in effect for * A portion of southeast Louisiana, including the following areas, Assumption, Eastern Orleans, St. Charles, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne and Western Orleans. * Until 4 PM CDT this afternoon * Heavy rain fell along the I-12 corridor late last night. More showers and storms will produce additional locally heavy rainfall this morning and early afternoon. Excessive runoff from the heavy rain could prolong and even exacerbate the ongoing flash flooding. Additional rainfall of 1 to 2 inches with isolated 3 to 4 inches is possible through early this afternoon. * High rainfall rates of 2 to 4 inches in an hour could overwhelm drainage capacity. Ponding of water in low lying and poor drainage areas can be expected, with flash flooding possible where the heaviest rain falls. $$ LAZ034>037-039-046>050-071-072-075-076-MSZ077-080>082-101700- /O.CON.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston- Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany- Southeast St. Tammany-Pearl River-Hancock-Harrison-Jackson- Including the cities of Donaldsonville, Hammond, Jackson, Spillman, Gonzales, Robert, Bogalusa, Denham Springs, Lacombe, Covington, Port Allen, Poplarville, Kentwood, Plaquemine, Watson, Pascagoula, Diamondhead, Brusly, Bayou Sorrel, Roseland, Amite, Baton Rouge, Lettsworth, New Roads, Franklinton, Addis, Ponchatoula, Gulfport, Moss Point, St. Francisville, Greensburg, Felps, Wakefield, Enon, Crossroads, Slidell, Picayune, Easleyville, Gautier, Walker, Ocean Springs, White Castle, Bay St. Louis, Clinton, Mandeville, McNeil, Prairieville, Montpelier, Waveland, Livonia, Darlington, St. Martin, and Wilmer 537 AM CDT Mon May 10 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY... The Flash Flood Watch continues for * Portions of southeast Louisiana and Mississippi, including the following areas, in southeast Louisiana, Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Northern Tangipahoa, Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, Southern Tangipahoa, St. Helena, Washington, West Baton Rouge and West Feliciana. In Mississippi, Hancock, Harrison, Jackson and Pearl River. * Until Noon CDT today * Showers and storms will produce locally heavy rainfall mainly during the mid to late morning. Additional rainfall amounts of 1 to 2 inches with isolated 3 to 4 inches is possible through midday. * High rainfall rates could overwhelm drainage capacity. Ponding of water in low lying and poor drainage areas can be expected, with flash flooding possible where the heaviest rain falls. $$ JRK
550 WGUS64 KLIX 101658 FFALIX Flood Watch National Weather Service New Orleans LA 1158 AM CDT Mon May 10 2021 LAZ056>061-063>065-077-078-101800- /O.CAN.KLIX.FF.A.0006.000000T0000Z-210510T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Assumption-St. James-St. John The Baptist-Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-Western Orleans-Eastern Orleans- Including the cities of Lutcher, Convent, Chalmette, Larose, Belle Chasse, Destrehan, East New Orleans, Gramercy, Bayou Cane, Metairie, Pierre Part, Houma, Paincourtville, Reserve, Kenner, Raceland, Norco, Labadieville, Laplace, Thibodaux, New Orleans, and Violet 1158 AM CDT Mon May 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Louisiana, including the following areas, Assumption, Eastern Orleans, St. Charles, St. James, St. John The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne and Western Orleans has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ LAZ034>037-039-046>050-071-072-075-076-MSZ077-080>082-101800- /O.EXP.KLIX.FF.A.0006.000000T0000Z-210510T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston- Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany- Southeast St. Tammany-Pearl River-Hancock-Harrison-Jackson- Including the cities of Donaldsonville, Hammond, Jackson, Spillman, Gonzales, Robert, Bogalusa, Denham Springs, Lacombe, Covington, Port Allen, Poplarville, Kentwood, Plaquemine, Watson, Pascagoula, Diamondhead, Brusly, Bayou Sorrel, Roseland, Amite, Baton Rouge, Lettsworth, New Roads, Franklinton, Addis, Ponchatoula, Gulfport, Moss Point, St. Francisville, Greensburg, Felps, Wakefield, Enon, Crossroads, Slidell, Picayune, Easleyville, Gautier, Walker, Ocean Springs, White Castle, Bay St. Louis, Clinton, Mandeville, McNeil, Prairieville, Montpelier, Waveland, Livonia, Darlington, St. Martin, and Wilmer 1158 AM CDT Mon May 10 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT NOON CDT TODAY... The Flash Flood Watch for portions of southeast Louisiana and Mississippi, including the following areas, in southeast Louisiana, Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Northern Tangipahoa, Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, Southern Tangipahoa, St. Helena, Washington, West Baton Rouge and West Feliciana. In Mississippi, Hancock, Harrison, Jackson and Pearl River will expire AT Noon CDT today. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at May 9, 3:17 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 9, 3:17 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 317 PM CDT Sun May 9 2021 .SHORT TERM (Tonight through Tuesday Night)...A zonal flow regime will be in firm control of the area through Tuesday night. A series of fast moving upper level jet streaks and associated vorticity maxima will sweep through the Lower Mississippi Valley on the back of this zonal flow pattern. In the low levels, onshore flow will continue to advect moisture into the region. Lapse rates on the order of 6.0C/km should be sufficient to produce a fair degree of instability through the period, and expect to see mixed layer CAPE values of 1500 to 2000 J/KG each day. Given the forcing and instability in place, several rounds of convective development are anticipated through Tuesday night and fairly high POP in the likely to categorical range is forecast each day. The primary concern from the multiple rounds of convective activity through the period will be locally heavy rainfall and have storm total QPF values of 2 to 3 inches forecast through Tuesday night. If storms begin to train over the same area, some locally higher amounts will be possible. A flash flood watch has not been issued yet as there is still some uncertainty in exactly where the highest threat will set up, but a watch will likely be issued by tomorrow or Tuesday. There will also be a limited risk of an isolated severe storm forming, but shear profiles remain weak through the period. Model soundings do indicate a favorable setup for a few downburst events during the afternoon hours both tomorrow and Tuesday, and an isolated damaging wind event cannot be ruled out. Given the weaker lapse rates and limited directional shear anticipated, the threat of hail and tornadoes will be very low. .LONG TERM (Wednesday through Saturday Night)...The zonal flow pattern will continue to bring rounds of thunderstorms to the area on Wednesday, but a northern stream trough axis and associated front will bring about a pattern change from Thursday onward. Initially, the pattern will be little different from that seen on Monday and Tuesday with rounds of convection being driven by upper level jet dynamics and passing regions of increased omega. Precipitable water values will remain elevated and instability will be in place to support the convection. The only significant change on Wednesday is that a more stable cold pool will likely be in place in the low levels. As a result, the convection should remain largely elevated and the risk of severe storms will be greatly diminished. However, with precipitable water values running around 2 inches, locally heavy rainfall will continue to be a concern. An additional 1 to 2 inches of rain could fall Wednesday into Wednesday night and this will keep a risk of flash flooding in place. Fortunately, the period of unsettled weather will begin to end on Thursday as the northern stream trough axis and attendant cold front sweep east of the area. As northwest flow develops, a drier and much more stable airmass will begin to advect into the area. The dry air will initially advect into the mid and upper levels, and some lingering post-frontal stratus is expected through Thursday afternoon. By Thursday night, this stratus deck should clear out as deep layer subsidence develops. These clear skies will then persist through Saturday night as a deep layer ridge axis builds over the Gulf South. Weak cold air advection into the region will also occur and this will keep a few degrees cooler than average on Thursday and Friday. Given the clear and dry conditions in place, a large diurnal range is anticipated. Highs should warm into the upper 70s and lows should dip into the 50s. By Saturday, some modification of the airmass is expected with highs climbing back to more normal levels in the lower to middle 80s and lows dipping into the 60s. && .AVIATION...The 00z TAF will indicate deteriorating conditions late tonight into tomorrow morning as a complex of showers and thunderstorms moves into the area. Prevailing MVFR ceilings and visibilities will develop at most of the terminals with periods of IFR conditions possible as heavier downpours move through. These showers and thunderstorms will likely persist into the afternoon hours. PG && .MARINE...Onshore flow will be the rule through Tuesday night as the region remains sandwiched between a low to the northwest and a high to the east. Winds will likely remain elevated in exercise caution range of 15 to 20 knots tonight, but should ease back to 10 to 15 knots tomorrow through Tuesday as the high to the east weakens. A front will push through the waters on Wednesday and winds will shift to the northeast. This northeast flow will persist through Friday and will likely increase to 15 to 20 knots as slightly cooler air advects over the warmer Gulf waters. Seas will turn choppy at 3 to 5 feet as these winds persist. PG && .PRELIMINARY POINT TEMPS/POPS... MCB 67 81 66 79 / 80 90 40 90 BTR 71 84 69 82 / 70 80 40 80 ASD 70 83 69 83 / 70 80 40 70 MSY 72 84 72 83 / 60 70 40 60 GPT 71 80 70 80 / 60 80 40 70 PQL 69 81 68 82 / 60 80 40 70 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:00 AM CDT | Special Weather Statement | LIX | Ascension, Livingston | 60 min |
| May 10, 1:29 AM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, Saint James | 70 min |
| May 10, 1:49 AM CDT | Special Weather Statement | LIX | Assumption, Saint James, Saint John the Baptist | 56 min |
| May 10, 1:54 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Saint James | 51 min |
| May 10, 2:01 AM CDT | Special Marine Warning | LIX | 59 min | |
| May 10, 2:43 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| May 10, 2:52 AM CDT | Special Marine Warning | LIX | 53 min | |
| May 10, 2:57 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Saint Charles | 9 hr |
| May 10, 3:25 AM CDT | Special Weather Statement | LIX | Orleans | 35 min |
| May 10, 3:37 AM CDT | Special Marine Warning | LIX | 113 min | |
| May 10, 3:41 AM CDT | Tornado Warning | LIX | Orleans, Plaquemines, Saint Bernard | 18 min |
| May 10, 4:20 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 115 min |
| May 10, 5:26 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 10, 5:29 AM CDT | Special Marine Warning | LIX | 2 hr | |
| May 10, 5:38 AM CDT | Special Weather Statement | LIX | West Baton Rouge | 67 min |
| May 10, 6:04 AM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 56 min |
| May 10, 6:16 AM CDT | Special Weather Statement | LIX | Saint Charles | 44 min |
| May 10, 6:36 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 10, 7:25 AM CDT | Special Weather Statement | LIX | Saint John the Baptist | 50 min |
| May 10, 7:34 AM CDT | Special Marine Warning | LIX | 56 min | |
| May 10, 7:51 AM CDT | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Baton Rouge | 54 min |
| May 10, 8:23 AM CDT | Special Marine Warning | LIX | 67 min | |
| May 10, 8:28 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Pointe Coupee, West Baton Rouge | 62 min |
| May 10, 9:16 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 2 more | 44 min |
| May 10, 9:38 AM CDT | Tornado Warning | LIX | Ascension, Livingston, Saint James, Saint John the Baptist | 20 min |
| May 10, 9:57 AM CDT | Special Weather Statement | LIX | Assumption, Orleans, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany | 63 min |
| May 10, 10:29 AM CDT | Special Marine Warning | LIX | 61 min | |
| May 10, 11:08 AM CDT | Special Weather Statement | LIX | Orleans | 52 min |
| May 10, 11:17 AM CDT | Special Marine Warning | LIX | 58 min | |
| May 10, 12:10 PM CDT | Special Marine Warning | LIX | 65 min | |
| May 10, 12:14 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 10, 1:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| May 10, 1:44 PM CDT | Special Marine Warning | LIX | 28 min | |
| May 10, 2:09 PM CDT | Special Marine Warning | LIX | 66 min | |
| May 10, 3:09 PM CDT | Special Marine Warning | LIX | 96 min | |
| May 10, 4:05 AM CDT | Severe Thunderstorm Warning | LIX | Hancock | 25 min |
| May 10, 6:06 AM CDT | Special Weather Statement | LIX | Wilkinson | 54 min |
Nearby
Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.